Corticosteroid-induced osteoporosis is due to prolonged use of corticosteroids. There are several corticosteroids where few might include methylprednisolone, cortisol and prednisone that are used to manage a variety of inflammatory conditions.
[su_youtube url=”https://www.youtube.com/watch?v=eYGkT6OrBk0″ autoplay=”yes”]
Even though corticosteroids suppress inflammation, it can trigger severe side effects if used for long periods. One of these known effects is osteoporosis. The medications can cause diminished absorption of calcium in the body which causes the breakage of old bone tissue as well as preventing the formation of new bone, leading to osteoporosis.
What are the causes and risk factors?
The body is responsible for the formation of fresh bone and deterioration of old bone. It is dependent on the capability of the body how it balances between these two processes.
One of the main side effects of corticosteroids is a drop in the absorption of calcium which leads to the breakdown of worn out bone tissue and inhibition of new bone growth. Over time, this results to osteoporosis or diminished bone density.
Indications of corticosteroid-induced osteoporosis
The initial indications of corticosteroid-induced osteoporosis include easy breakage of the wrist or hip. The development of compression fractures in the spine due to inability of the bones to support pressure in an upright posture is another indicator of osteoporosis. Other indications include abrupt intense back pain and loss of height.
Since osteoporosis is a side effect of using corticosteroids, the bone density level should be monitored regularly once the individual starts to use the medications to properly control the condition.
The initial step in treatment is to lower the number of corticosteroids used. It is even better if they are replaced with non-steroidal medications.
Hormone replacement therapy typically helps in preventing the development of osteoporosis in women. Nevertheless, this can also cause side effects such as heightened risk of gallbladder issues, blood clots and heart issues.
It is important to note that hormone replacement therapy with a combination of estrogen with medroxyprogesterone acetate for an extended period might increase the risk for breast cancer.